Steven Johnson Syndrome and Toxic Epidermal Necrolysis are rare but severe form of hypersensitivity inflammatory reactions to multiple offending agents including drugs. Acetaminophen is extensively used due to its analgesic and anti-pyretic properties. It is rendered to be relatively safe, with hepatotoxicity considered to be the major adverse effect. However, very few cases of Steven Johnson Syndrome and Toxic Epidermal Necrolysis have been reported with acetaminophen usage in the past. We present the case of a 40 years old lady who developed an overlap of the two condition after taking several doses of acetaminophen for fever. She presented with widespread maculopapular rash, stinging in the eyes, oral mucosal ulcerations and high grade fever. She was successfully treated with corticosteroid therapy along with the supportive treatment. This case addresses the fact, that severe hypersensitivity reactions can occur with acetaminophen which can be potentially life threatening.
Publication (Name of Journal)
Journal of the Pakistan Medical Association
(2012). Acetaminophen induced Steven Johnson syndrome-toxic epidermal necrolysis overlap. Journal of the Pakistan Medical Association, 62(5), 524-7.
Available at: https://ecommons.aku.edu/pakistan_fhs_mc_med_intern_med/7